Disseminating infection with Scytalidium dimidiatum in a granulocytopenic child

Eur J Clin Microbiol Infect Dis. 1993 Feb;12(2):118-21. doi: 10.1007/BF01967587.

Abstract

A 13-year-old Moroccan boy in The Netherlands developed fever and a lesion resembling ecthyma gangrenosum on the abdomen during cytostatic drug treatment for a lymphoblastic B-cell lymphoma. Scytalidium dimidiatum was cultured from blood and the abdominal skin lesion. The patient was successfully treated with amphotericin B. The fungus Scytalidium dimidiatum is a fairly common plant pathogen in tropical and subtropical countries and is known to cause dermatomycoses in humans in these areas. This case demonstrates that it is necessary to be aware that immigrants from these areas can import their own fungal flora, some members of which may cause life-threatening disease in the case of patients with immune suppression.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Amikacin / therapeutic use
  • Amphotericin B / therapeutic use
  • Ceftazidime / therapeutic use
  • Drug Therapy, Combination
  • Humans
  • Immunocompromised Host*
  • Lymphoma, B-Cell / complications*
  • Male
  • Mitosporic Fungi / isolation & purification*
  • Morocco / ethnology
  • Mycoses / drug therapy
  • Mycoses / ethnology
  • Mycoses / microbiology*
  • Netherlands
  • Neutropenia / complications*
  • Vancomycin / therapeutic use

Substances

  • Vancomycin
  • Amphotericin B
  • Amikacin
  • Ceftazidime